How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. K. Your Own Question
Dr. K.
Dr. K., Board Certified MD
Category: Medical
Satisfied Customers: 5054
Experience:  Board certified with experience in primary care.
65718478
Type Your Medical Question Here...
Dr. K. is online now

I have been told to get off the thyroid medication (after 10

This answer was rated:

I have been told to get off the thyroid medication (after 10 years) as my doctor believes I was wrongly diagnosed and did not actually have an under active thyroid.
Assistant: Have you seen a doctor about this yet? What medications are you taking?
Customer: this was after my original GP doubled my meds (from 25mg to 50mg) which made me feel unwell
Assistant: Anything else in your medical history you think the doctor should know?
Customer: niw I have been without the meds for over s week but still feeling incredibly tired, unable to do anything. Is that normal for a period of time after getting off the meds?
Customer: replied 3 months ago.
I have paid the trial price
Hello and welcome to Just Answer. I looking forward to assisting you with your question and providing excellent service. What was your last tsh level? (Bloodwork)
Customer: replied 2 months ago.
Hi sorry about the delay.Just to give you the full picture:- in 2009 my level was (once) shown below and I got put on 25mg medication- from 2009then until March 2019 I was on the same meds- the blood test for the 10 years show no change - always on the lower side but within the normal range. And I was feeling fine.- February 2019 - blood test showed borderline and the doctor suggests we can try doubling the dose.TSH - 2.10 mlU/L
T4 10.10 pool/L- I had increased heart rate, felt glittery, instead of sleeping my normal 8-9 hours it went down to around 6 hours, period after only 2-3 weeks etc. But I was full of energy for the first maybe 6 weeks- then the only way I can describe it I crashed. Drained, no energy for everyday life, feeling a bit weird, lightheaded etc- blood test count:
TSH (XaELV) - 3.74mlU/L
T4 - 12.20 prol/L- I then saw a different GP (not by choice) and he looked my blood count over the 10 years and questioned not only why my meds were increased but why I was put on it in the first place. He believes:A) that my once low blood count did not necessarily indicate underperforming thyroidB) the fact that I never needed the dosage to increase over the 10 years that I do not have underperforming thyroidSo he asked me to take myself off the meds and have a blood test in 2-3 months.I reduced the meds back to 1 for 2 weeks and then 0.But I got worse. Was on 0 for about 10 days but could not stand it any linger so in the last 2 days I have taken 1 againHope you have some answers for me as cannot continue feeling like this for much longer...Many thanks
What was the tsh when you were first placed on the thyroid replacement ?
Customer: replied 2 months ago.
I am afraid I don’t have that but it was in the below normal range. He sowed it to me on the screen
Hello and welcome to Just Answer. I looking forward to assisting you with your question and providing excellent service.
A. I can’t tell if you needed to be on thyroid in the first place as you do not have your tsh. If you were hypothyroid your tsh would have been high not low. At least over 5 or so.
B. Not needing a dose change does not mean you have or do not have low thyroid.
You will feel bad coming off the thyroid
, even if you do not need it. I would really consider staying off it because you will not knowI bet you will feel better in a few weeks. You cannot have another test done until you have been off it a month
Customer: replied 2 months ago.
are you saying that based on the levels I gave you above you think I should persist and stay off it?But I was feeling well when I was on 25 mg (before we doubled it and then subsequently came off it)Does that not mean that I should go back to 25 mg?
Customer: replied 2 months ago.
is it normal to feel like this coming off the meds please? It’s awful at the moment.....
Well I dont have any tsh values for you not on medication. And you seem concerned that you started it for no reason. I think you should find out what the value was that led to you starting it. And I think it would be wise to get a tsh done about 2-3 weeks after stopping it. It is hard to stop it, but I think its worth staying off it and see where you are at
Customer: replied 2 months ago.
Ok thank you very much
Sure. Pls consider a rating. Thanks for coming to JA
Dr. K. and 4 other Medical Specialists are ready to help you
Customer: replied 2 months ago.
Will do thank you